Arizona, 2018Flash Flood in Arizona, August 16, 2018
August 16, 2018 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across portions of central La Paz County during the very early morning hours on August 16th; some of stronger storms produced locally heavy rains with peak rain rates well in excess of one inch per hour. The heavy rain led to an episode of flash flooding along Highway 72 about 6 miles northwest of the town of Bouse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of central La Paz County during the very early morning hours on August 16th; some of stronger storms produced locally heavy rains with peak rain rates well in excess of one inch per hour. The heavy rain led to an episode of flash flooding along Highway 72 about 6 miles northwest of the town of Bouse. According to a local sheriff's deputy, washes were running across highway 72 from Bouse westward to Highway 95. The flash flooding reports were made at about 0230MST. A Flash Flood Warning was issued for the area at 0048MST and it remained in effect through 0400MST. No accidents or injuries were reported due to the flash flooding and hazardous driving conditions on Highway 72.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 7:20 PM MST, 6 hours 40 minutes earlier.
Area forecast discussion, Aug 15, 7:20 PM MST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
720 PM MST Wed Aug 15 2018
.SYNOPSIS...
A few showers and thunderstorms will roam across the region through
Thursday with locally heavy rainfall and gusty winds possible. A
gradual drying trend will occur starting Friday into the weekend,
though some afternoon storms will continue over higher terrain.
Temperatures will also climb back above normal by the weekend.
&&
.DISCUSSION...
While a set of vorticity centers has become rather non-descript in
satellite imagery this evening, objective analysis suggests a weak
circulation still hovering over central Arizona. The resultant
daytime cloud cover significantly hampered insolation while
extensive convection over the past day caused a reduction in
midlevel lapse rates. 00Z KPSR and KTWC soundings showed an
environment hardly conducive for deep convection with a marked
decline in sfc-H7 moisture and extremely minimal ML and MUCape.
Additionally with favorable ascent structure more confined to NW
Arizona and Sonora, made rather substantial cuts to POPs overnight
and into Thursday morning. High resolution guidance supports this
scenario and even the cuts towards a 10-20% range might be too
conservative.
&&
.PREVIOUS DISCUSSION...
/208 PM MST Wed Aug 15 2018/
There continues to be a signal of another gulf surge overnight which
will improve the instability later this evening, however none of the
CAMs are really optimistic anymore and the HREF keeps our forecast
area pretty quiet overnight. However, with a weak steering flow in
place and enough instability, any storm that does develop will have
the potential to produce gusty winds, frequent lightning, and
flooding.
What happens on Thursday largely will depend on how much activity
and cloud cover lingers through the mid to late morning hours.
For Thursday afternoon and evening, storms will mostly need to
form over the high terrain or along any leftover boundaries as
there appears to be a lack of any discernible mid level waves.
PoPs across the lower deserts mostly fall to around 20% as the
steering flow turns southwesterly which generally favors storms
across the high terrain of eastern Arizona.
The southwesterly flow will continue through Friday while the
upper level high center shifts westward across northern Mexico.
Eventually the high shifts well to our west turning our flow out
of the north-northeast for this weekend. Considerable drying is
shown during this time with PWATs mostly falling below 1.5". Any
storm activity Friday should mostly be across the high terrain,
but we can't rule out an isolated storm or two across the lower
deserts. Temperatures are seen climbing to slightly above normal
readings starting Friday with a few of the warmest lower desert
spots approaching 110 degrees this weekend.
After a fairly dry day on Saturday, the flow is seen gradually
shifting out of the southeast once again providing some sort of
moisture increase starting Sunday. Chances for storms should
increase Sunday into early next week, but at this point there are
no obvious features to focus on that would create any widespread
storm activity.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Only minimal aviation impacts through Thursday afternoon as
thunderstorms should remain well removed from terminal locations.
While a few showers could drift into the surrounding airspace
Thursday morning, its more likely just expansive thick mid/high
clouds persist during the day. A few decks around 6K ft could form
with partial mountain obscuration, but largely cigs will remain 10K
ft and higher. Sfc winds may become somewhat variable overnight
between SW and SE headings before settling on an easterly component.
Much like today, a switch back to westerly may take longer then
usual given the cloud cover.
Southeast California/Southwest Arizona including KIPL and KBLH:
Little to no aviation impacts through Thursday afternoon as isolated
early evening thunderstorms were dissipating with sunset. 10-15kt SE
winds will be favored at KIPL while S/SW winds persist at KBLH.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Slightly drier air will slowly push into the region during the
weekend and into early next week, but afternoon storms will still
be possible over higher terrain areas. An increase in available
moisture during the Tues-Wed period will bring storm chances back as
well as raising humidity values over the lower deserts. Throughout
the period, wind speeds will be typical for mid summer with the
usual afternoon breezes. Temperatures will start out above average
during the Sat-Mon period, then fall back to near average during the
Tue-Wed period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...MO/Hernandez/Kuhlman
AVIATION...MO
FIRE WEATHER...Percha
In the hours before
Special weather statement, Aug 15, 11:06 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1106 PM MST WED AUG 15 2018
AZZ530-533-160645-
Parker Valley AZ-Central La Paz AZ-
1106 PM MST WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 1145 PM MST...
At 1105 PM MST, Doppler radar was tracking a strong thunderstorm over
Buckskin Mountain Park, or near Parker Dam, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.
This includes the following highways...
AZ Route 72 between mile markers 14 and 32.
AZ Route 95 between mile markers 129 and 145.
LAT...LON 3428 11411 3423 11403 3424 11396 3386 11394
3391 11416 3408 11443 3411 11441 3414 11432
3417 11429 3416 11425 3424 11414
TIME...MOT...LOC 0605Z 015DEG 21KT 3423 11411
JSSpecial weather statement, Aug 15, 11:51 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1151 PM MST WED AUG 15 2018
AZZ530-533-160730-
Parker Valley AZ-Central La Paz AZ-
1151 PM MST WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 1230 AM MST...
At 1151 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Buckskin Mountain Park, or 13 miles southeast of
Parker Dam, moving south at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Parker, Parker Dam, Bouse and Buckskin Mountain Park.
This includes the following highways...
AZ Route 72 between mile markers 14 and 28.
AZ Route 95 between mile markers 135 and 146, between mile markers
148 and 158, and between mile markers 160 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11407 3425 11401 3426 11386 3423 11384
3423 11372 3420 11370 3389 11388 3394 11415
3412 11437 3417 11429 3417 11425 3430 11412
TIME...MOT...LOC 0651Z 145DEG 9KT 3409 11404
JSLocal storm report, Aug 16, 12:24 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1224 AM MST THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM FLASH FLOOD 7 NE PARKER 34.21N 114.20W
08/15/2018 LA PAZ AZ LAW ENFORCEMENT
CAR FLOODED ALONG HIGHWAY 95 IN FRONT OF
BUCKSKIN FIRE DEPT; OCCUPANT WALKED AWAY.
TIME OF REPORT FROM CALL INTO LA PAZ COUNTY
SHERIFF'S DISPATCH.
&&
LJHSpecial weather statement, Aug 16, 12:39 AM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1239 AM MST THU AUG 16 2018
AZZ530-533-160830-
Parker Valley AZ-Central La Paz AZ-
1239 AM MST THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
130 AM MST...
At 1239 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Bouse, or 16 miles southeast of Parker Dam. This storm
was nearly stationary.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.
This includes the following highways...
AZ Route 72 between mile markers 14 and 30.
AZ Route 95 between mile markers 135 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 11437 3419 11420 3428 11411 3427 11406
3424 11396 3409 11377 3387 11400 3390 11409
TIME...MOT...LOC 0739Z 297DEG 1KT 3406 11400
JSSpecial weather statement, Aug 16, 1:48 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
148 AM MST THU AUG 16 2018
AZZ530-533-CAZ569-570-160930-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
148 AM MST THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 230 AM MST/230 AM PDT/...
At 143 AM MST/143 AM PDT/, Doppler radar was tracking an area of
strong thunderstorms 10 miles northeast of Blythe, or 29 miles
southwest of Parker, moving southwest at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Blythe, Nicholls Warm Springs, Midland, Blythe Airport, Ripley, East
Blythe, Ehrenberg and Poston.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 6.
CA Interstate 10 between mile markers 133 and 156.
CA Route 95 between mile markers 1 and 34.
LAT...LON 3406 11446 3391 11432 3375 11435 3347 11452
3347 11483 3404 11531 3405 11530
TIME...MOT...LOC 0843Z 046DEG 32KT 3375 11450
JSFlash Flood, La Paz
- When
- August 16, 2:00 AM MST to 4:00 AM MST
- Where
- La Paz County, 2.5 mi SW of Bouse to 4.12 mi WSW of Wall
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.904, -114.030
Thunderstorms with locally heavy rain developed across the central portions of La Paz County during the early morning hours on August 16th; some of the stronger storms generated intense rain that affected the community of Bouse as well as motorists on Highway 72. Peak rain rates in excess of one inch per hour led to an episode of early morning flash flooding. According to a sheriff's deputy, at 0231MST several washes were reported to be flowing across Highway 72 from Bouse westward to Highway 95 at the 12 mile junction. A Flash Flood Warning was in effect at the time and it remained in effect through 0400MST. No reports of accidents or injuries were received despite the hazardous driving conditions on Highway 72.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772136.